MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CURVED INCISOR PLUS ELITE BL 4.5MM; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. CURVED INCISOR PLUS ELITE BL 4.5MM; SAW, POWERED, AND ACCESSORIES
Catalog Number 72200036
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/15/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during an arthroscopic right shoulder stabilization, after 30 seconds of debriding soft tissue, particularly the labrum, metal shavings from the curved incisor blade were observed in the glenohumeral joint space.A straight 4.5 shaver was opened to remove all the shavings from the patient.The surgery was completed using a smith and nephew back-up device instead.There was a surgical delay of less than 30 minutes and no further complications were reported.
 
Additional Manufacturer Narrative
H2: corrected information in h6 (investigation findings).H3, h6: the reported device was received for evaluation.A visual inspection revealed the device was not returned with original packaging.The color scheme of the device matches the print.Bio debris is present.No metal shavings or flakes are visible.There are no other visible defects.A functional evaluation was performed on the returned device and found that when connected to a reference mdu, it spins as intended without grinding, seizing, or unexpected noise.No metal flakes were observed during testing.However, a clinical review states that an arthroscopic image was provided that confirms the presence of metal shavings in the glenohumeral joint space.Based on the information provided, a procedural variance could not be ruled out of the reported adverse event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include insufficient irrigation during use or unintended excessive force and side loading of the device.Based on this investigation, the need for corrective action is not indicated.

Brand Name
CURVED INCISOR PLUS ELITE BL 4.5MM
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22121510
Report Number1219602-2025-01329
Device Sequence Number14480634
Product Code HAB
UDI-Device Identifier03596010555700
UDI-Public3596010555700
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72200036
Device Lot Number51103596
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2025
Supplement Date Received by Manufacturer07/17/2025
Initial Report FDA Received Date06/02/2025
Supplement Report FDA Received Date07/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age24 YR
Patient SexFemale